Angioedema (AE) is caused by a wide range of diseases and pharmaceuticals; it can become life-threatening when located to the airways. Patients with deficiency or malfunction of complement C1 esterase inhibitor (hereditary or acquired) experience recurrent AE due to an accumulation of the vasoactive mediator bradykinin (BK). Complement C1 inhibitor normally decreases BK production, so a reduced function hereof causes increased levels. The diagnosis of hereditary or acquired AE can be difficult due to similarities to allergic reactions (swelling, abdominal pain, rash). We describe a 35-year-old man presenting with upper-airway AE progressing rapidly and promptly required cricothyroidotomy. Complement and autoantibody screening together with sequencing of SERPING1 were performed and gave the diagnosis of acquired complement C1 esterase inhibitor deficiency. The patient is unusual to have this disease before the age of 40 years. No associated comorbidities were found. It is important to know that antiallergic medication is not effective in BK-mediated AE.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.